Paxil Warning Given To TeensJul 17, 2003 | The Canadian Press
Canada has followed in the footsteps of the United States and Britain, instructing doctors and parents that children under 18 shouldn't take a popular anti-depressant because it appears to trigger suicidal thoughts in some adolescent users.
GlaxoSmithKline, the makers of Paxil, admitted in a statement Tuesday that studies it conducted showed the drug also didn't appear to work in children who were taking it.
''First of all, it didn't show that it was effective for treating the depression in children and adolescents and then secondly there were these adverse events that were detected,'' said Dr. Anne Phillips, vice-president for research and development and chief medical officer for GlaxoSmithKline.
Those adverse affects ranged from mood fluctuations and increased crying to suicidal thoughts and suicide attempts, Phillips said.
A prominent British psychiatrist who has warned for years that the class of drugs to which Paxil belongs can trigger suicide in some users said the move to block the use of the drug in children should have happened earlier.
''Oh yes, (it's) way overdue,'' said Dr. David Healy in a telephone interview. Healy said Health Canada should follow suit with other drugs in the popular class of anti-depressants known as SSRIs, short for selective serotonin reuptake inhibitors.
A spokeswoman for Health Canada could not say if decisions to block use of other SSRIs among children were in the works. Krista Apse said she did not know if the department was reviewing the safety record of all SSRIs in children. But Phillips said she believes other such reviews will take place. ''It's our understanding that Health Canada will be looking at other products in similar class and classes,'' she said.
GlaxoSmithKline stressed that children currently taking Paxil must not discontinue its use abruptly. Discontinuing the medication should be done under a doctor's care, the company said, with a gradual reduction of dose recommended to minimize ''discontinuation symptoms.''